SESSION TITLE: Diffuse Lung Disease Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Intra-labyrinthine hemorrhage(ILH) in non-trauma situation is a rare entity &leads to complete sensorineural hearing loss on the affected side. Exact diagnosis is difficult and the cause is rarely found.
CASE PRESENTATION: 67 year old male with history of heart failure(EF 25-30%), ischemic heart disease, apical LV thrombus, atrial flutter &emphysema presented with cough, fever, nausea &vomiting for 1 day &came to the hospital because of generalized weakness. He was found to have septic shock secondary to right lower lobe community acquired pneumia. Pertinent labs revealed neutrophilic leucocytosis of 18000, INR 4 &serum creatinine 3.4. Treatment for septic shock was started. He admitted to having 10 day history of right sided hearing loss which had progressed to both ears on presentation. It began as aural fullness that would improve with autoinsufflation &progressed to complete hearing loss suddenly. There was no other neurological deficit on exam. Medications included Warfarin for LV thrombus. Audiogram revealed profound bilateral sensorineural hearing loss to frequencies 0.25-8 kHz. MRI of internal auditory canal showed asymmetric T1 hyperintense signal in the membranous labyrinth of the right inner ear, confirming ILH. No cause of left hearing loss could be found. Patient was deemed not a candidate for cochlear implant owing to his cardiac status.
DISCUSSION: ILH is a rare complication of anti-coagulant therapy & MRI has proven to be a diagnostic modality of choice supplemented by audiogram. These patients usually present with hypertension, which increases the risk of spontaneous hemorrhage or trauma. Our patient came in with no history of trauma and had hypotension secondary to septic shock. Other causes of ILH include acute viral illness, leukemia, barotrauma, aplastic anemia, &our patient did not have any of these. Pressure, biochemical &osmotic changes in endo or perilymph along with intracochlear nerve conduction change are possible mechanisms of hearing loss.
CONCLUSIONS: ILH may be the initial &only hemorrhagic complication of anti-coagulant therapy. It requires a high index of suspicion along with appropriate diagnostic modality for diagnosis. Cochlear implant might be available for some patients as definitive therapy for hearing loss.
Reference #1: Callonnec F, et al. Haemorrhage in the labyrinth caused by anticoagulant therapy: case report. Neuroradiology. 1999, Volume 41, Issue 6, pp 450-452
Reference #2: Nakashima T, et al (1988) Auditory and vestibular disorders due to barotrauma.Ann Otol Rhinol Laryngol 97:146±152
DISCLOSURE: The following authors have nothing to disclose: Kovid Trivedi, Nisha Ajit, Pranay Trivedi, Sean Troxclair
No Product/Research Disclosure Information